Getting off of Seroquel
I have been on 300 mgs. Seroquel ER for over a year for augmenting my antidepressant which is 45 mgs. Of Mirtazapine. I decided to try and get off of the Seroquel. I was on 300mgs ER (extended release). I titrated down to 250 mg ER for 2 months without too many problems.than i titrated down to 200mgs ER just 5 days ago. My plan is to try to titrate off using ER tablets. My thinking is that perhaps the drug will remove its self from my system more gradually. I have had some nausea and a couple of episodes of diarrhea. I also have a very irregular heart beat and was started on 60 mgs of Propranolol ER (extended release) 4 weeks ago. It seems to be helping my heartbeat. I have wondered if the nausea and light headness is from the Propranolol, a Beta Blocker, or the dose reduction of the Seroquel. I also wonder if the way iam titrating the Seroquel is safe. My doctor says it will only take a couple of weeks…I think that is too fast of a taper after being on a drug for over a year. What do you think?
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Is it normal to be on 600 mg of Seroquel? I was put on this years ago and have struggled ever since to get off it. I was diagnosed with bipolar 2, but I think I was just grieving a child and coping with a narcissistic husband who gaslit me. I'm really trying to come off it, as it has caused weight gain (my ex-husband left me because I was "no longer attractive" – his words) and problems with cognition, and am down to 200mg at night. I am finding the last 200mg so hard to come off and sleep at night. Any clues?
Hi ireneb, may I ask how you're doing on Seroquel at this time? What interested me was that you said you had a rebound effect after going down to 50 mg. I'm wondering if I'm having rebound insomnia, having gone down to 150 mg. The dose was giving me good sleep but after five weeks I'm not sleeping well, I either have nighttime awakenings or haven't fallen asleep for hours. Any insight you can offer from your experience would be appreciated.
I've just started 25mg IR Seroquel (a week ago) and I'm seeing a huge improvement in overall anxiety and quality of sleep (I take it 2 hrs before bed). But reading these comments makes me a tad nervous about starting a med that's possibly difficult to get off of… Should I be concerned?
I am 44 and was diagnosed with ADHD a year ago. I tried stimulants (Adderall, etc) but they don't get out of my body fast enough and my night time sleep is terrible. I think I might actually have a mix of Generalized Anxiety and ADHD. So Seroquel is the first med I've ever used for anxiety, and wow! What a difference. I'm no longer waking at 2am with a racing mind.
But should I try something different for anxiety? I've been reading about some scary long term side effects from Seroquel. Not sure if my use of it is the only option…
I mainly battle racing mind at night and that leads to insomnia. I've tried MANY sleep meds… But my body overrides them over time. I'm thinking there's an underlying anxiety here and maybe that's the root cause.
I don't have advice about weaning off of it, but the person above suggested maybe seeing if a pharmacist could make a liquid dose, allowing someone to very slowly get the quantity down. That sounds very logical.
Have you addressed these side effect concerns with your doctor? Curious about options regarding nutritional counseling or switching to a different med that might have similar positive effects but less negative side effects. I've heard Ability is similar to Seroquel in what/how it treats. Maybe it won't have the same side effects?
I'm in the same situation as you. I was on 600mg at night (prescribed by a psychiatrist who mistook peri menopause, an unhappy marriage and fatigue caused by undiagnosed psoriatic arthritis for bipolar 2). 10 yea rs later, I'm out of the marriage, out the other side of menopause and my inflammation is under control. Problem is the drugs she prescribed have been so hard to shake. I'm now weeks clear of 60mg duloxetine (Cymbalta) after months of weaning down the dose to virtually nothing. Still getting weird spiciness, nausea, emotional sensitivity (which is probably just my personality coming back). Now down to 75mg of seroquel, thanks to a handy pill cutter and will go down to 50mg later this week. I'm learning how to sleep again. without being bombed out of my mind When I dropped from 200 to 100mg sleep was a big issue, so did it on holidays when I was relaxed. I'm trying to do calming things before bed, like reading, and writing down anything that is on my mind well before bed.
I used to get a racing heart, with it beating out of my chest an hour after my night dose of seroquel, which was too high a dose for me. Because it wasn't working (i.e. I was still unhappy in the marriage and still exhausted – the dr kept upping the dose). I sometimes fainted if I had to go to the toilet. I'd also eat the entire fridge and developed a binge eating disorder. I am hoping that being moderate and exercising non obsessively will help shift the weight sustainably.
Keep on trying and don’t give up! You will feel so much better once you are free of drugs. I did it and it is hard but with patience and support it can be done.
Agree that medications for psychosis are good if a person has psychosis, but many people are prescribed seroquel for insomnia without knowing the risks. I was prescribed it originally because I couldn't sleep. A psychiatrist diagnosed me with BP2, but I was going through menopause and had a fatigue-inducing, undiagnosed autoimmune condition that was messing with my head. I also had a horrible husband back then. I am free from inflammation, my husband is out of the picture and after reducing seroquel down from 600mg to 25 mg, I can sleep if I exercise (something that the psychiatrist never suggested) and meditate, making sure I get plenty of time to myself to collect my thoughts. No mood swings, no depression, even after weaning off duloxitine. Those drugs nearly cost me my career.
I was given Seroquel for insomnia also and only at 50mg. My body started going into withdrawals while I was taking it. I looked it up and it is also an antipsyctic and there giving it to people that don't need that kind of medication. I then went down to 25mg every other night and the withdrawals are horrible. I have been going g though this for 3 months. My Dr was very rude the other day and said how can you still be going thru withdrawals after 3 months. Guess he's never studied the withdrawals symptoms and how bad they can get so I told him to send me to someone that can get me off this evil stuff. So thank God I got my referral yesterday to see a psychiatrist that knows more about it. One of the side effects is frequent urination and it kept me up a few weeks ago for 5 nights and 6 day's peeing every 40 mi minutes to an hr. It has caused me migraines that are debilitating and I now have a little kidney damage from all the urination, my anxiety is through the roof and one of the other things it has done is make me shake. I talk to my pharmacist the other day and he told me to cut the 25mg in half and take it a few weeks then stop..made it worse. I was also wondering why I kept getting UTI,S . It's one of the side effects. I am so happy you were able to get off it and at 600 mg wow 👌. First thing I am doing tomorrow is calling that psychiatrist for some help. It's ruining my life I can't even get out of bed most day's 😪
The weight gain is a nightmare. I also got high cholesterol and joint problems from the weight gain. I'd rather find other ways to sleep than deal with seroquel's "moderate" weight gain (according to the seroquel literature, it only happens to a small percentage of people, but everyone I have spoken to online and in person has had a big weight gain).
The doctors nowadays love prescribing Seroquel. They hand it out like candy. I refused to take it and I’m glad I didn’t cave. That’s stuff is a nightmare from what I’ve heard over and over. Now that Benzos are being phased out the docs are pretty much down to antidepressants and antipsychotics. Mental health treatment gets worse everyday.